Alert archive / Arizona / Freeze Warnings in 2013

Freeze Warning 2, NWS Tucson, AZ

December 9, 2013Pima County, Pinal County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this freeze warning at Dec 9, 2013, 2:01 PM MST for Pima County, Pinal County, Santa Cruz County, Arizona. It took effect at Dec 10, 2013, 1:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2013, 2:01 PM MST (21:01 UTC)
In effect from
Dec 10, 2013, 1:00 AM MST
Expired
Dec 10, 2013, 8:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KTWC 092101
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST MON DEC 9 2013

AZZ501-092215-
/O.CAN.KTWC.FZ.A.0001.131210T0700Z-131210T1500Z/
WESTERN PIMA COUNTY-
INCLUDING THE CITY OF...AJO
201 PM MST MON DEC 9 2013

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE FREEZE
WATCH. HIGH CLOUDS SPREADING INTO THE AREA WILL HELP KEEP LOW
TEMPERATURES TONIGHT NEAR OR A FEW DEGREES ABOVE FREEZING.
THUS...THE WATCH HAS BEEN CANCELLED.


$$

AZZ502>506-100515-
/O.UPG.KTWC.FZ.A.0001.131210T0700Z-131210T1500Z/
/O.NEW.KTWC.FZ.W.0002.131210T0800Z-131210T1500Z/
TOHONO OODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
201 PM MST MON DEC 9 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM MST TUESDAY.
THIS WARNING REPLACES THE FREEZE WATCH WHICH IS NO LONGER IN
EFFECT.

* TEMPERATURES...WIDESPREAD FREEZING TEMPERATURES ACROSS
  PINAL...CENTRAL AND EASTERN PIMA COUNTIES.

* TIMING...TEMPERATURES WILL DROP TO AND SLIGHTLY BELOW THE
  FREEZING MARK AFTER MIDNIGHT TONIGHT AND TUESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS THAT FREEZING AND SUB-FREEZING TEMPERATURES
ARE EXPECTED. THESE TEMPERATURES CAN KILL SENSITIVE PLANTS AND
VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR
BLANKETS TO PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS75 KTWC 100419
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
919 PM MST MON DEC 9 2013

AZZ502>506-101500-
/O.CON.KTWC.FZ.W.0002.131210T0800Z-131210T1500Z/
TOHONO OODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
919 PM MST MON DEC 9 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MST
TUESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM MST TUESDAY.

* IMPACTS...FREEZING TEMPERATURES MAY DAMAGE UNPROTECTED WATER 
  PIPES AND COLD SENSITIVE OUTDOOR PLANTS. ALSO...PROLONGED COLD 
  TEMPERATURES MAY RESULT IN HYPOTHERMIA TO PEOPLE AND PETS 
  WITHOUT SHELTER.

* TEMPERATURES...EXPECT WIDESPREAD FREEZING TEMPERATURES ACROSS
  SOUTH CENTRAL AND SOUTHEAST PINAL COUNTY AS WELL AS CENTRAL AND
  EASTERN PIMA COUNTY.

* TIMING...TEMPERATURES WILL BE NEAR FREEZING OR SLIGHTLY BELOW
  FREEZING LATE TONIGHT INTO EARLY TUESDAY MORNING.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS THAT FREEZING AND SUB-FREEZING
TEMPERATURES ARE EXPECTED. THESE TEMPERATURES CAN KILL SENSITIVE
PLANTS AND VEGETATION. COVER THEM...IF POSSIBLE...WITH CLOTH
SHEETS OR BLANKETS TO PROTECT THEM FROM FREEZING.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
000 
WWUS75 KTWC 101504
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
804 AM MST TUE DEC 10 2013

AZZ502>506-101615-
/O.EXP.KTWC.FZ.W.0002.000000T0000Z-131210T1500Z/
TOHONO OODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-
INCLUDING THE CITIES OF...SELLS...TUCSON...GREEN VALLEY...
MARANA...VAIL...PICACHO PEAK STATE PARK...MAMMOTH...ORACLE
804 AM MST TUE DEC 10 2013

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 

TEMPERATURES HAVE INCREASED TO ABOVE FREEZING ACROSS THE AREA.
THUS...THE FREEZE WARNING HAS EXPIRED.

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Dec 9, 9:30 AM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 9, 9:30 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
930 AM MST MON DEC 9 2013

.SYNOPSIS...COOLER AIR WILL ACCOMPANY A SYSTEM TODAY...WITH MORE
FREEZING TEMPERATURES TUESDAY MORNING IN THE LOWER ELEVATION VALLEYS
AROUND TUCSON AND WEST. OTHERWISE...DRY CONDITIONS WITH A WARMING
TREND IN DAYTIME TEMPERATURES CAN BE ANTICIPATED TUESDAY THROUGH
SATURDAY.

&&

.DISCUSSION...THE MAIN FORECAST CONCERN OR CHALLENGE WILL BE RELATED
TO LOW TEMPERATURES FOR TUESDAY MORNING. THE ADDITIONAL SHOT OF
COOLER AIR THAT WAS EXPECTED TO HELP SET THE STAGE FOR A HARD FREEZE
ACROSS PARTS OF THE LOWER DESERTS OF PIMA AND PINAL COUNTIES DOES NOT
APPEAR TO BE THE CASE NOW. LATEST MODEL GUIDANCE SUGGESTED THAT LOW
TEMPERATURES TONIGHT WILL BE A ABOUT 2 TO 5 DEGREES WARMER THAN
PREVIOUSLY PROJECTED. AT ANY RATE...STILL LOOKING AT FREEZING OR
NEAR FREEZING TEMPERATURES IN THE LOWER DESERTS TONIGHT BUT POSSIBLY
NOT AS COLD AS CURRENTLY FORECAST. FOR NOW...NOT GOING TO MAKE ANY
ADJUSTMENTS FOR A MORNING UPDATE AND TAKE A CLOSING LOOK AT THE
FORECAST FOR TONIGHT IN THE AFTERNOON PACKAGE. OTHERWISE...THE
FORECAST LOOKED IN GOOD SHAPE OVERALL.

&&

.AVIATION...VALID THRU 10/12Z. VFR CONDITIONS AND LIGHT WINDS WILL
PREVAIL THRU THE PERIOD...WITH DECREASING LOW/MID CLOUDS THROUGH THE
DAY. HOWEVER...HIGH CLOUD COVER WILL BE ON THE RISE AS SHORTWAVE LOW
CUTS OFF FROM MEAN FLOW WEST OF BAJA TODAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...CLOUDS WILL CLEAR OUT TODAY AS COLDER AND DRIER AIR
MOVES IN. THE COLD AIR WILL BE IN PLACE THRU TUESDAY MORNING...WITH
WARMING TREND TUESDAY AFTERNOON INTO THE LATTER HALF OF THE WEEK.
WINDS AND HUMIDITY LEVELS ARE EXPECTED TO REMAIN WITHIN SEASONALLY
NORMAL RANGES INTO NEXT WEEKEND.

&&

.PREV DISCUSSION...INITIAL FOCUS IS ON THE COLD AIR SLIDING DOWN THE
WRN STATES THIS MORNING. AS THIS COLD/DRY AIR MOVES IN TODAY MOST OF
THE CLOUD COVER WILL CLEAR OUT. CURRENT FORECAST HAS FROPA DURING
THE AFTERNOON HOURS TODAY...WITH A CONTINUAL PUSH OF COLD AIR BEHIND
AS SURFACE RIDGE BUILDS OF THE WRN CONUS. EARLY TUESDAY AS THE RIDGE
SLIDES SE-WARD RIDGING WILL BACKDOOR THE COLD AIR INTO THE AREA. ALL
IN ALL TUESDAY LOOKS TO BE THE COLDEST DAY. FREEZE WATCH IN PLACE
THOUGH MOST LOCATIONS HAVE ALREADY HIT FREEZING THIS YEAR.
NEVERTHELESS...WILL LEAVE IT FOR THE NEXT SHIFT.

THE AREA WILL WARMING UP AFTER TUESDAY MORNING AS THE LONG WAVE TROF
FINALLY SLIDES EAST. HOWEVER...ONE LAST PIECE OF SHORTWAVE ENERGY
WILL GET CUT OFF AND LINGER WEST OF BAJA BEFORE EJECTING WEDNESDAY
OVER SRN AZ. THE ONLY ISSUE WITH THIS WILL BE HOW MUCH MOISTURE CAN
GET RAPPED UP IN THE LOW AND BROUGHT INTO THE AREA. HAVE UPPED POPS
FOR THURSDAY TO ACCOUNT FOR THIS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FREEZE WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
   PINAL AND PIMA COUNTIES ZONES AZZ501>506.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

Nearby

Freeze Warnings in Arizona, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.